Arkansas, 2007

Hail in Arkansas, June 15, 2007

June 15, 2007 · NWS MEG · 2 events in 2 counties and zones

Afternoon and evening showers and thunderstorms developed over East Arkansas due to daytime heating. Some of the thunderstorms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Afternoon and evening showers and thunderstorms developed over East Arkansas due to daytime heating. Some of the thunderstorms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 9:43 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 9:43 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 AM CDT FRI JUN 15 2007

.UPDATE...

A PERSISTENT REX BLOCKING PATTERN REMAINS IN PLACE OVER THE
EASTERN U.S. AND THIS IS KEEPING THE WEATHER PATTERN STAGNENT OVER
THE MID SOUTH. UPPER RIDGING WILL PERSIST OVER MUCH OF THE REGION...WITH
AN UPPER LEVEL LOW SPINNING NEARLY STATIONARY OVER THE SOUTHERN
PLAINS STATES AND CONTINUED UPPER TROUGHING ALONG THE EAST COAST.

THIS BASICALLY MEANS MORE OF THE SAME WITH HOT AND HAZY CONDITIONS
CONTINUING OVER MUCH OF THE MID SOUTH. THE ONLY DIFFERENCES
BETWEEN YESTERDAY AND TODAY IS INCREASED LOW LEVEL MOISTURE...WITH
SURFACE DEWPOINTS RUNNING IN THE LOW AND MID 60S AND SOMEWHAT
WEAKER MID LEVEL CAPPING...ESPECIALLY SOUTH. AFTER REVIEW OF THE
LATEST 12Z REGIONAL SOUNDING INFORMATION AND LATEST MEMPHIS ACARS
SOUNDINGS...CAPPING INVERSION STILL PRESENT AROUND 600MB.
AGAIN...THE MID CAPPING WILL BE WEAKER ACROSS SOUTHERN SECTIONS
AND WITH INCREASED LOW LEVEL MOISTURE AND BUILDING
INSTABILITY...EXPECT REDEVELOPMENT OF AFTERNOON CONVECTION OVER
SOUTHERN PORTION OF THE AREA MAINLY DURING PEAK HEATING. ALONG AND
NORTH OF INTERSTATE 40...STILL EXPECTING STRONG ENOUGH CAPPING TO
KEEP CONVECTION TOO ISOLATED TO EVEN MENTION IN THE FORECAST.

AS FOR TEMPERATURES...HAVE GONE AHEAD AND RAISED HIGH TEMPS A
CATEGORY IN ALL AREAS EXCEPT OUR NORTHERN TIER COUNTIES. 15Z
SURFACE OBSERVATIONS SHOWING TEMPERATURES ALREADY RUNNING NEAR OR
ABOVE YESTERDAYS TEMPS AT THIS TIME. WITH MORE MOISTURE
THOUGH...HIGH TEMPERATURES SHOULD STILL TRAIL A FEW DEGREES BELOW
YESTERDAYS HIGHS.

POOR AIR QUALITY WILL ALSO BE AN ISSUE AGAIN TODAY WITH CODE
ORANGE OZONE CONDITIONS FORECAST FOR THIS AFTERNOON. ALTHOUGH THE
CAPPING INVERSION IS WEAKER AND HIGHER IN THE ATMOSPHERE...STILL
THINK THAT WITH LIGHT WINDS THROUGH THIS DEPTH OF THE ATMOSPHERE
AND WITH HIGH START UP VALUES THAT OZONE WILL AGAIN BE AN ISSUE
THIS AFTERNOON (PLEASE SEE THE SHELBY COUNTY HEALTH DEPARTMENT AIR
QUALITY WEBSITE FOR MORE INFORMATION).

UPDATED GRIDS AND ZONES ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT FRI JUN 15 2007/

DISCUSSION...
A WEAK H5 RIDGE AXIS WAS LOCATED OVER THE MID SOUTH THIS MORNING.
THE OTHER FEATURE OF NOTE WAS A WEAK CUT OFF UPPER LEVEL LOW OVER
NORTH TEXAS AND OKLAHOMA. MODEL GUIDANCE...INCLUDING 00Z GFS
TUPELO FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR ISOLATED
CONVECTION OVER NORTHERN MISSISSIPPI THIS AFTERNOON. CAPE VALUES
SHOULD BE IN THE 1200 J/KG RANGE...SO ISOLATED STRONG GUSTY WINDS
AND SMALL HAIL WILL BE POSSIBLE. SINCE THERE WERE A FEW SHOWERS
AND THUNDERSTORMS OVER THAT REGION ON THURSDAY AND ATMOSPHERIC
CONDITIONS ARE PERSISTANT...WILL CONTINUE THE EXISTING FORECAST.

THE 00Z MODEL GUIDANCE DIFFERS ON THE FORECAST FROM MONDAY THROUGH
THE END OF THE FORECAST PERIOD. THE GFS MOVES AN UPPER LEVEL
TROUGH INTO THE NORTHERN AND CENTRAL PLAINS STATES ON MONDAY AND
INTO THE GREAT LAKES ON TUESDAY. IN THIS MODEL SOLUTION...THE
TROUGH PICKS UP THE CUT OFF UPPER LEVEL LOW TO OUR WEST AND MOVES
IT ACROSS THE MID SOUTH. THE ECMWF EJECTS A MINOR SHORTWAVE
FEATURE AND KEEPS THE MAIN UPPER TROUGH OVER THE PACIFIC NORTHWEST
UNTIL LATER IN THE WEEK. IN THIS SCENARIO...THE CUT OFF UPPER
LEVEL LOW STILL MOVES ACROSS THE MID SOUTH...BUT WITHOUT ANY
PONTENTIAL PHASING WITH AN UPPER TROUGH TO OUR NORTH.

THE BEST CHANCE FOR CONVECTION WITH EITHER MODEL SOLUTION WILL BE
MONDAY NIGHT AND TUESDAY. KEPT THE FORECAST POPS AND QPF VALUES
MODEST WITH THE ONGOING DROUGHT IN MIND...MODEL DIFFERENCES AND
THE PAST PERFORMANCE OF UPPER TROUGHS TRYING TO BREAK DOWN THE
DOMINANT SOUTHEAST U.S. H5 RIDGE.

A STRONG H5 RIDGE DEVELOPS IN THE WESTERN U.S. LATE NEXT WEEK. THE
00Z GFS HAS THE REGION IN A NORTHWEST FLOW ALOFT...WHILE THE THE
00Z ECMWF HAS AN UPPER LEVEL TROUGH PASSING TO THE NORTH. WILL
STICK WITH DRY WEATHER CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  73  93  74 /  10  10  10  10
MKL  94  63  92  64 /  10   0  10  10
JBR  94  66  93  68 /  10  10  10  10
TUP  94  68  93  67 /  20  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 14, 2:32 PM CST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUN 14 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-152245-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
NORTH MISSISSIPPI ON FRIDAY AFTERNOON. STRONG INSTABILITY ACROSS
THESE AREAS WILL ALLOW FOR A FEW OF THESE STORMS TO BECOME STRONG
WITH GUSTY WINDS IN EXCESS OF 40 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

In the hours before

Special weather statement, Jun 15, 12:16 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT FRI JUN 15 2007

MSZ013-151845-
LAFAYETTE MS-
116 PM CDT FRI JUN 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LAFAYETTE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF OXFORD AT 116 PM CDT. THE
STORM WAS NEARLY STATIONARY. BRIEF HEAVY RAIN WILL ALSO OCCUR.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 78 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Francis

When
June 15, 1:17 PM CST to 1:22 PM CST
Where
St. Francis County, 3 mi NNE of Widener
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
35.060, -90.660

Hail, Cross

When
June 15, 2:05 PM CST to 2:10 PM CST
Where
Cross County, Wynne
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.230, -90.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41224, 41225.